Alert archive / Arkansas / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Shreveport, LA

February 22, 2018Sevier County, Arkansas; McCurtain County, Oklahoma

NWS Shreveport, LA issued this flash flood warning at Feb 22, 2018, 12:36 PM CST for Sevier County, Arkansas; McCurtain County, Oklahoma. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 22, 2018, 12:36 PM CST (18:36 UTC)
Expired
Feb 22, 2018, 4:30 PM CST
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Sevier County, AR, McCurtain County, OK

The radar

The Western Arkansas radar (KSRX), 145 km from the middle of the area, began a volume at 18:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 12:42 PM CSTFLASH FLOODGarvin, OKSNOW ARENA ROAD CLOSED, SHARPS ROAD ON 37, AND TREE FARM ROAD CLOSED DUE TO HIGH WATER. MANY ROADS COVERED WITH WATER, ESPECIALLY LOW LYING AREAS. PEA SIZE HAIL ALSO REPORTED APPROX 12:21 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KBAD), launched 12:00Z, 6.6 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2018-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2018-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
449 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

397 
WGUS54 KSHV 221836
FFWSHV
ARC133-OKC089-222230-
/O.NEW.KSHV.FF.W.0019.180222T1836Z-180222T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Shreveport LA
1236 PM CST THU FEB 22 2018

The National Weather Service in Shreveport has issued a

* Flash Flood Warning for...
  Sevier County in southwestern Arkansas...
  McCurtain County in southeastern Oklahoma...

* Until 430 PM CST

* At 1236 PM CST, Doppler radar and automated rain gauges indicated 
  showers and thunderstorms producing heavy rain across the warned 
  area. Widespread rainfall amounts of four to in excess of six 
  inches has fallen since Tuesday across the warned area, with this 
  additional heavy rainfall quickly running off resulting in flash 
  flooding. 

* Some locations that will experience flooding include...
  De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Gillham, Ben
  Lomond, Wright City, Valliant, Oak Grove, Millerton, Haworth,
  Garvin, Eagletown, Silver Ridge, Moon, Rufe, Cerrogordo, Smithville
  and Hochatown.

Additional rainfall amounts of around an inch, with isolated higher 
amounts, are possible in the warned area through late afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3451 9446 3419 9447 3419 9412 3392 9407
      3375 9397 3382 9430 3394 9439 3394 9447
      3363 9449 3377 9482 3375 9487 3383 9492
      3381 9492 3391 9508 3388 9509 3392 9508
      3394 9516 3423 9515 3425 9505 3451 9505

$$

15
1 follow-up statement
045 
WGUS74 KSHV 222030
FFSSHV

Flash Flood Statement
National Weather Service Shreveport LA
230 PM CST THU FEB 22 2018

ARC133-OKC089-222230-
/O.CON.KSHV.FF.W.0019.000000T0000Z-180222T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sevier AR-McCurtain OK-
230 PM CST THU FEB 22 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR
SEVIER AND MCCURTAIN COUNTIES...

At 229 PM CST, Doppler radar and automated rain gauges indicated 
showers and a few thunderstorms continuing to produce heavy rain 
over much of the warned area. Rainfall amounts of one to two inches 
has fallen over much of Central and Southern McCurtain County 
Oklahoma and Western and Northern Sevier County Arkansas this 
afternoon atop already saturated grounds. Thus, flash flooding is 
expected to begin shortly.

Some locations that will experience flooding include...
De Queen, Horatio, Idabel, Broken Bow, Lockesburg, Gillham, Ben
Lomond, Wright City, Valliant, Oak Grove, Millerton, Haworth, Garvin,
Eagletown, Silver Ridge, Moon, Rufe, Cerrogordo, Smithville and
Hochatown.

Additional rainfall amounts of up to an inch are possible in the 
warned area through 430 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3451 9446 3419 9447 3419 9412 3392 9407
      3375 9397 3382 9430 3394 9439 3394 9447
      3363 9449 3377 9482 3375 9487 3383 9492
      3381 9492 3391 9508 3388 9509 3392 9508
      3394 9516 3423 9515 3425 9505 3451 9505

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Feb 22, 12:14 PM CST, 22 minutes earlier.

Area forecast discussion, Feb 22, 12:14 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1214 PM CST Thu Feb 22 2018

.AVIATION...
For the 22/18z TAFS...Low ceilings and fog remain across the area
leaving behind IFR/LIFR conditions. In addition to the low
ceilings/fog...scattered showers/t-storms continue to develop and
move northward across the TAF sites as a frontal boundary just
south of the region continues to move northward as a warm front.
The front will hang across the region, keeping rain chances across
the TAF sites. There will be breaks in precipitation across
throughout the TAF period, but low ceilings and fog will remain.
Northeast winds will shift to the south behind the front./20/

&&

.PREV DISCUSSION... /issued 1059 AM CST Thu Feb 22 2018/

DISCUSSION...
Ongoing rain event continues to result in areas of flash flooding
this morning. Models continue to indicate a band of
heavy/training rainfall setting up this aftn/evening across the
I-30 and vicinity corridor. Have made some updates to PoPs based
upon current radar trends, but overall the PoP fcst looks to be on
track. For temps today, have updated with current obs, which are
trending quite a bit lower than previously fcst. Have made some
adjustments to max temps accordingly. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  58  74  64  77 /  90 100  40  90
MLU  63  78  63  80 /  30  60  30  90
DEQ  48  62  56  71 / 100 100  70  90
TXK  51  66  61  73 / 100 100  50  90
ELD  55  71  60  75 /  90 100  40  90
TYR  48  69  63  73 / 100 100  50  90
GGG  54  72  64  74 / 100 100  40  80
LFK  59  78  66  77 /  70  50  30  70

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through late tonight for ARZ050-051-059>061-
     070>073.

LA...Flash Flood Watch through late tonight for LAZ001>006-010>014-
     017>022.

OK...Flash Flood Watch through late tonight for OKZ077.

TX...Flash Flood Watch through late tonight for TXZ096-097-108>112-
     124>126-136>138-149>153-165>167.

&&

20
Hazardous weather outlook, Feb 22, 11:14 AM CST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1114 AM CST Thu Feb 22 2018

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-231715-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1114 AM CST Thu Feb 22 2018

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Moderate to possibly heavy rainfall will return to portions of
the Four-State Region this afternoon and again tonight. Additional
rainfall amounts of two to three inches will exacerbate any
ongoing flooding and may bring flooding to new areas. A Flash
Flood Watch remains in effect through 6 AM Friday.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Moderate to heavy rainfall may persist on Friday across portions
of the Four-State Region leading to a continual threat for flash
flooding. Precipitation should shift north of the region by
Friday night. An approaching upper level disturbance and
associated cold front will bring additional rainfall for portions
of the region on Saturday, an the threat for flash flooding will
continue. Aside from the flooding potential, some of these
thunderstorms could become strong to severe with damaging winds
and isolated tornadoes the primary threats. The severe and heavy
rainfall threat will diminish from west to east Saturday evening
with the frontal passage.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters may be needed for ongoing and
additional flooding.

12

In the hours before

Local storm report, Feb 22, 10:50 AM CST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1050 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     FLOOD            7 SSW BOGATA            33.37N 95.24W
02/22/2018                   FRANKLIN           TX   PUBLIC

            TX 37 IS CLOSED AT THE SULPHUR RIVER BRIDGE,
            DUE TO WATER OVER THE ROAD.

&&

PALMER
Local storm report, Feb 22, 11:04 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1104 AM CST THU FEB 22 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0956 AM     HAIL             2 N MOUNT VERNON        33.20N 95.23W
02/22/2018  E1.00 INCH       FRANKLIN           TX   PUBLIC

            HAIL BETWEEN A QUARTER AND ONE INCH.

&&

PALMER
Special weather statement, Feb 22, 11:43 AM CST, 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1143 AM CST THU FEB 22 2018

ARZ050-OKZ077-TXZ096-221830-
Sevier AR-McCurtain OK-Red River TX-
1143 AM CST THU FEB 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SEVIER...CENTRAL
MCCURTAIN AND NORTHWESTERN RED RIVER COUNTIES UNTIL 1230 PM CST...

At 1143 AM CST, Doppler radar was tracking a strong thunderstorm near
Manchester, or 14 miles north of Clarksville, moving northeast at 50
mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Idabel, Broken Bow, Manchester, Wright City, Valliant, Millerton,
Garvin, Eagletown, Farmers Hill, Hochatown, Negley, Mount Herman,
Sherwood, Redland, Silver City, Holly Creek, Glover, Albion, West
Line and Bethel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3424 9447 3419 9447 3419 9438 3411 9426
      3369 9506 3381 9523 3447 9482
TIME...MOT...LOC 1743Z 220DEG 46KT 3381 9509

12

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:36 PM CSTAreal Flood WarningSHVHempstead, Howard, Little River, Sevier9 hr
Feb 21, 6:49 PM CSTAreal Flood WarningSHVLafayette, Miller9 hr
Feb 22, 3:46 AM CSTAreal Flood AdvisorySHVSevier3 hr
Feb 22, 11:37 AM CSTRiver Flood WarningSHVAshley, Union85 days
Feb 22, 5:40 PM CSTAreal Flood AdvisorySHVColumbia, Lafayette65 min
Feb 22, 11:43 AM CSTSpecial Weather StatementSHVMcCurtain47 min
Feb 22, 11:55 AM CSTSevere Thunderstorm WarningSHVMcCurtain23 min

Nearby

Flash Flood Warnings in Arkansas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.